Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 14, 2016, 1:01 PM EDT for Cattaraugus County, Wyoming County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2016, 1:01 PM EDT (17:01 UTC)
- Expired
- May 14, 2016, 2:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Buffalo, NY
Counties Cattaraugus County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 74 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401 WWUS81 KBUF 141701 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 101 PM EDT SAT MAY 14 2016 NYZ012-020-021-085-141800- ALLEGANY-SOUTHERN ERIE-CATTARAUGUS-WYOMING- 101 PM EDT SAT MAY 14 2016 ...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT SOUTHEASTERN ERIE...SOUTHWESTERN LIVINGSTON...CATTARAUGUS...WESTERN ALLEGANY AND SOUTHERN WYOMING COUNTIES... AT 1259 PM EDT...RADAR INDICATED A LINE OF SHOWERS LOCATED ALONG A LINE EXTENDING FROM EAST CONCORD TO RANDOLPH. MOVEMENT WAS EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SHOWERS. LOCATIONS IMPACTED INCLUDE... OLEAN...SALAMANCA...ALLEGANY STATE PARK...LETCHWORTH STATE PARK... SPRINGVILLE...PERRY...WARSAW...ASHFORD...ARCADE AND ALLEGANY. THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 17 AND 28. BE PREPARED FOR A RAPID INCREASE IN WIND SPEED WITH THE ARRIVAL OF THIS LINE OF SHOWERS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE AND TENTS SHOULD BE FIRMLY SECURED. LAT...LON 4200 7904 4267 7857 4280 7798 4200 7821 TIME...MOT...LOC 1659Z 267DEG 19KT 4254 7862 4189 7904 $$ HITCHCOCK
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 14, 10:11 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 14, 10:11 AM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1011 AM EDT SAT MAY 14 2016
.SYNOPSIS...
A cold front will sweep across the region today, bringing another
round of showers, and possibly of a few thunderstorms to central NY
and the North Country. In the wake of this front a very chilly
airmass will move into the region for the rest of the weekend, with
lingering rain showers possibly mixing with some wet snow at times
on Sunday. Cooler than average temperatures will last into Monday
and Tuesday, before warmer weather finally returns by the middle of
next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A compact and unseasonably strong low will track across Southern
Ontario today and push a cold front across our region. This will
bring a period of showers to all locations which will last a few
hours and move from west to east across the area during the day.
The rain is now in western NY, and will develop in the Genesee
Valley by late morning then spread into the eastern Lake Ontario
region by early afternoon. The HRRR has tracked the timing of this
rain quite well so far this morning, and was followed closely for
timing of the start and end of the rain for points farther east
today.
So far there is not any lightning with this system and this is
likely to continue through early this afternoon with greatly limited
instability. The later arrival time of the front will allow
temperatures to rise into the 60s in far eastern portions of the
forecast area. This may provide enough instability for a few
thunderstorms this afternoon across central NY and the North Country
before the front exits.
Precipitation should mainly occur ahead of the front which will
reach Buffalo around 1 pm and Watertown around 5 pm. Following the
front expect western NY to dry out this afternoon, although a few
more light showers are possible late this afternoon and evening as
deeper wrap around moisture and cold air aloft arrives.
The track of the low is favorable to bring a brief period of gusty
winds immediately behind the front. Peak gusts of 40 to 45 mph are
likely along and northeast of Lake Erie, with gusts of 35 to 40 mph
farther inland across the Niagara Frontier to Rochester and
eventually the southeast and east shores of Lake Ontario late this
afternoon and evening. These winds will only last for a few hours
near the time of FROPA, with diminishing but still breezy conditions
behind the front which will last through tonight.
Strong cold air advection will continue overnight with consensus 850
mb temperatures down to -7C across the Southern Tier, warming
slightly toward the Eastern Lake Ontario region to -4C. This is
cold enough for a limited lake response, with the approaching closed
upper level low providing ample moisture and lift for showers. Most
high resolution guidance (NMM/ARW/NAM/RGEM) has the steadiest
showers across the Eastern Lake Ontario region but keeps most of the
showers southwest of our area. Given the colder 850mb temperatures
off Lake Erie, suspect guidance may be underdone with showers likely
across western portions of the Southern Tier too. Meanwhile
temperatures aloft are cold enough for some snow across higher
terrain inland of the lakes with some very minor accumulations not
out of the question. Other areas may see some wet snow flakes or
graupel mix in late tonight.
Temperatures will be chilly tonight, with overnight lowers in the
30s. Because of the wind and cloud cover there will be no
radiational cooling, but cold air advection alone will drop
temperatures to near freezing across higher terrain in the Southern
Tier. Since most areas are expected to stay just above freezing
tonight no frost/freeze headlines will be issued at this time.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Temperatures Sunday and Sunday night may challenge some cold daily
temperature records. A more widespread freeze is possible Sunday
night, which would be hazardous to any tender vegetation now that we
are into the normal growing season. Some wet snowflakes are even
possible for many Sunday morning before becoming mainly rain during
the day.
A large upper-level low is crossing the western Great Lakes with its
associated surface low moving across northern Illinois. By Sunday,
this low will have moved across southern Ontario, north of Lake
Ontario, and settled to southern Quebec province along the
Saint Lawrence River, with strong cold air advection in place behind
the trailing cold frontal. A secondary reinforcing upper level
shortwave will pivot around the main upper low, which will be
tracking along the north shore of Lake Ontario on Sunday.
The result of this highly anomalous pattern for mid-May will be 850
mb temperatures in the coldest 99.5 percentile (per NAEFS climo),
ranging from -4C to -8C. This will translate to high temperatures on
Sunday challenging daily record cold high temperatures, which are
only in the mid 40s, and more reminiscent of our night time lows
this time of year. Record low temperatures are possible Sunday
night, as some late scattering out of the low-level cloud cover may
help temperatures to fall.
In addition to being cold, cloudy and showery, with waning morning
snow showers, the strong cold advection and tight pressure gradient
will also help to keep persistent 20 to 25 mph westerly winds in
place through the day Sunday, with some higher gusts to 35 mph. This
will only add to the raw feel on Sunday, with wind chills in the 20s
in the morning, and low to mid 30s through mid-day, and back into
the 20s Sunday night.
Drier air will move in as higher pressure noses in from the Ohio
Valley Sunday night. This, combined with the upper-level low
tracking eastward and loss of diurnal heating will allow most
showers to die out going into Sunday evening. Much of the overnight
Sunday night will be dry, but with lingering low-level cloud cover.
Locations away from the lake shores may see a freeze Sunday night,
which would be hazardous for tender vegetation in the region, now
that we are into the typical growing season. Low temperatures will
range from the upper 30s along the shores of the Great Lakes to the
lower 30s to upper 20s over the higher terrain well inland.
Monday will bring at partly sunny, if not mostly sunny skies as a
narrow band of higher pressure and flat upper ridging crosses the
region. The chilly airmass will modify and warm with high
temperatures on Monday reaching the middle to upper 50s for most
locations. Increasing cloud cover late in the day and overnight will
help to keep Monday night from seeing another freeze with overnight
low temperatures in the upper 30s to lower 40s. There will be a
chance for late night rain showers with approach and eventual
dissipation of an upper trough and weak surface front.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The stalled surface trough and an extended upper trough will keep a
chance of showers across the region on Tuesday. Limited moisture
will also limit rainfall; precipitable water values are only a third
to less than a half inch and dry air above 10kft will sorely limit
cloud depth.
Cyclonic northwest flow will remain in place through Wednesday with
one or two more moisture starved mid level shortwaves crossing the
Great Lakes and Northeast. This may produce a few more widely
scattered showers Tuesday night and early Wednesday morning. High
pressure will finally return for later in the week with dry
conditions and sunshine for Thursday and Friday.
Temperatures will remain below average through the first half of the
week with cool cyclonic flow in place. Expect highs only in the mid
50s in most areas Monday...then lower 60s Tuesday and Wednesday. The
trough will finally move off the coast of the Canadian maritimes by
the end of the week with temperatures returning to near average by
Friday with highs approaching 70.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Showers are found across western NY late this morning, and expect a2
to 4 hour period of showers at all sites with showers moving from
west to east during the day today. SSW winds ahead of the front
should downslope and help keep cigs in the VFR or MVFR category at
BUF/IAG/ROC/ART, with IFR conditions likely at JHW. There is a small
chance for thunderstorms east of Rochester this afternoon, but
coverage is expected to be too sparse for inclusion in the TAF. As
the low passes winds will increase with continued MVFR to possibly
IFR cigs immediately following the frontal passage. Eventually drier
air will move in late this afternoon with a return to VFR conditions
expected at all locations except JHW where MVFR cigs should linger
through most of the afternoon and evening hours.
Winds will become gusty out of the southwest this afternoon behind
the cold front, especially along and northeast of the lakes where
gusts of 30-35 knots are likely.
Outlook...
Sunday...VFR/MVFR with scattered to occasionally more numerous
rain and snow showers.
Sunday night...scattered rain and snow showers with areas of MVFR
east of the lakes, otherwise VFR.
Monday...VFR.
Tuesday and Wednesday...Mainly VFR with a chance of showers.
&&
.MARINE...
A narrow ridge of high pressure across the region early this morning
will slide east giving way to cold front approaching from the west.
Expect the gustiest winds will come in a burst immediately behind
the front, but will only last an hour or two. After this, there will
be a prolonged period of unseasonably strong winds which should last
through the weekend. Air temperatures behind the front will drop
below the lake temperatures which will aid in mixing winds aloft to
the lake with near gale force gusts at times. There are numerous
high end small craft advisories in effect as outlined below.
Winds will gradually diminish Monday and Monday night as a high
pressure ridge across the Ohio valley expands into our region. This
high should provide relatively calm and headline-free conditions
during the middle portions of next week.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020.
Small Craft Advisory until 2 AM EDT Monday for LEZ040-041.
Small Craft Advisory until 8 PM EDT this evening for
LOZ030.
Small Craft Advisory from 2 PM this afternoon to 5 PM EDT
Monday for LOZ043.
Small Craft Advisory until 11 AM EDT Monday for LOZ042.
Small Craft Advisory from 4 PM this afternoon to 8 PM EDT
Monday for LOZ044-045.
Small Craft Advisory from 4 PM this afternoon to 11
PM EDT this evening for SLZ022.
&&
SYNOPSIS...APFFEL
NEAR TERM...APFFEL/HITCHCOCK
SHORT TERM...CHURCH/WCH
LONG TERM...HITCHCOCK/WCH
AVIATION...APFFEL/HITCHCOCK
MARINE...APFFEL/HITCHCOCKHazardous weather outlook, May 14, 5:00 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EDT SAT MAY 14 2016 NYZ001>008-010>014-019>021-085-150900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 500 AM EDT SAT MAY 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AN COLD AIRMASS... BY MID-MAY STANDARDS... WILL MOVE ACROSS THE REGION THIS WEEKEND. A WIDESPREAD FREEZE IS POSSIBLE ACROSS ALL OF WESTERN AND NORTH CENTRAL NEW YORK SUNDAY NIGHT. NOW THAT WE ARE INTO THE NORMAL GROWING SEASON... FREEZING TEMPERATURES WOULD BE HAZARDOUS TO ANY TENDER VEGETATION. PLEASE KEEP TRACK OF THE LATEST FORECAST AND HAVE A PLAN TO PROTECT SENSITIVE VEGETATION SHOULD ANY FREEZE WATCHES OR WARNINGS BE ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 500 AM EDT SAT MAY 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, May 14, 8:08 AM EDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 808 AM EDT SAT MAY 14 2016 NYZ001>003-010>012-019-085-150000- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA- SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER... BUFFALO...BATAVIA...WARSAW...JAMESTOWN...ORCHARD PARK... SPRINGVILLE 808 AM EDT SAT MAY 14 2016 ...GUSTY WINDS WILL DEVELOP THIS AFTERNOON... GUSTY WINDS WILL DEVELOP THIS AFTERNOON BEHIND A COLD FRONT CROSSING THE REGION. THE WINDS WILL INCREASE BY 11 AM OR NOON ALONG THE LAKE ERIE SHORE...THEN SPREAD INLAND ACROSS BUFFALO AND THE REST OF THE NIAGARA FRONTIER THROUGH EARLY AFTERNOON... REACHING THE GREATER ROCHESTER AREA AROUND 2 PM. GUSTY WINDS WILL THEN CONTINUE INTO THIS EVENING. PEAK WIND GUSTS WILL REACH 35 TO 40 MPH IN MANY LOCATIONS...WITH A FEW GUSTS OF OVER 40 MPH NEAR LAKE ERIE. LOOSE OUTDOOR OBJECTS SHOULD BE FIRMLY SECURED. LARGE TENTS AND OTHER TEMPORARY STRUCTURES BEING USED FOR OUTDOOR GRADUATION CEREMONIES THIS WEEKEND MAY BE IMPACTED BY THE GUSTY WINDS. HITCHCOCK
Special weather statement, May 14, 8:12 AM EDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 812 AM EDT SAT MAY 14 2016 NYZ004>007-150200- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO... WATERTOWN 812 AM EDT SAT MAY 14 2016 ...GUSTY WINDS WILL DEVELOP THIS AFTERNOON AND EVENING... GUSTY WINDS WILL DEVELOP LATER THIS AFTERNOON BEHIND A COLD FRONT CROSSING THE REGION. THE WINDS WILL INCREASE BY 2 PM TO 3 PM IN WAYNE COUNTY...THEN SPREAD EAST TO OSWEGO AND WATERTOWN BY AROUND 4 PM. GUSTY WINDS WILL THEN CONTINUE INTO THIS EVENING. PEAK WIND GUSTS WILL REACH 35 TO 40 MPH IN MANY LOCATIONS. LOOSE OUTDOOR OBJECTS SHOULD BE FIRMLY SECURED. LARGE TENTS AND OTHER TEMPORARY STRUCTURES BEING USED FOR OUTDOOR GRADUATION CEREMONIES THIS WEEKEND MAY BE IMPACTED BY THE GUSTY WINDS. HITCHCOCK
Special weather statement, May 14, 1:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 101 PM EDT SAT MAY 14 2016 NYZ012-020-021-085-141800- ALLEGANY-SOUTHERN ERIE-CATTARAUGUS-WYOMING- 101 PM EDT SAT MAY 14 2016 ...A LINE OF SHOWERS WITH GUSTY WINDS WILL AFFECT SOUTHEASTERN ERIE...SOUTHWESTERN LIVINGSTON...CATTARAUGUS...WESTERN ALLEGANY AND SOUTHERN WYOMING COUNTIES... AT 1259 PM EDT...RADAR INDICATED A LINE OF SHOWERS LOCATED ALONG A LINE EXTENDING FROM EAST CONCORD TO RANDOLPH. MOVEMENT WAS EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE SHOWERS. LOCATIONS IMPACTED INCLUDE... OLEAN...SALAMANCA...ALLEGANY STATE PARK...LETCHWORTH STATE PARK... SPRINGVILLE...PERRY...WARSAW...ASHFORD...ARCADE AND ALLEGANY. THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 17 AND 28. BE PREPARED FOR A RAPID INCREASE IN WIND SPEED WITH THE ARRIVAL OF THIS LINE OF SHOWERS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE AND TENTS SHOULD BE FIRMLY SECURED. LAT...LON 4200 7904 4267 7857 4280 7798 4200 7821 TIME...MOT...LOC 1659Z 267DEG 19KT 4254 7862 4189 7904 HITCHCOCK
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 2:41 PM EDT | Freeze Watch | BUF | Allegany, Cattaraugus, Lewis, Wyoming | 14 hr |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.